Alert archive / Ohio / Tornado Warnings in 2008

Tornado Warning 5, NWS Wilmington, OH

May 11, 20084 counties in Ohio

NWS Wilmington, OH issued this tornado warning at May 11, 2008, 1:16 PM EDT for 4 counties in Ohio. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2008, 1:16 PM EDT (17:16 UTC)
Expired
May 11, 2008, 1:45 PM EDT
In force
29 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Delaware County, OH, Franklin County, OH, Madison County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 1:33 PM EDTFUNNEL CLOUD1 E Dublin, OHFUNNEL CLOUD REPORTED NEAR THE INTERSECTION OF OHIO 161 AND SAWMILL ROAD.
May 11, 1:40 PM EDTFUNNEL CLOUD5 W Westerville, OHSIGHTED AT US 23 AND FLINT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 111716
TORILN
OHC041-049-097-159-111745-
/O.NEW.KILN.TO.W.0005.080511T1716Z-080511T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
116 PM EDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN DELAWARE COUNTY IN CENTRAL OHIO...
  NORTHWESTERN FRANKLIN COUNTY IN CENTRAL OHIO...
  NORTHEASTERN MADISON COUNTY IN CENTRAL OHIO...
  SOUTHEASTERN UNION COUNTY IN CENTRAL OHIO...

* UNTIL 145 PM EDT.

* AT 112 PM EDT...STORM SPOTTERS REPORTED A TORNADO ON THE GROUND    
  NORTHEAST OF WEST JEFFERSON. RADAR INDICATED THAT THE TORNADO      
  PRODUCING STORM WAS LOCATED   NEAR AMITY...MOVING NORTHEAST AT 39  
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  UPPER ARLINGTON...
  DUBLIN...
  WORTHINGTON...
  POWELL...
  WESTERVILLE...

IN ADDITION...SHAWNEE HILLS...COLUMBUS ZOO...RIVERLEA...LEWIS
CENTER...ALUM CREEK STATE PARK AND GALENA ARE NEAR THE PATH OF THIS
DANGEROUS THUNDERSTORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 4023 8316 4024 8275 4021 8275 3993 8318
      4006 8334
TIME...MOT...LOC 1716Z 227DEG 34KT 4006 8317

$$

RYAN
2 follow-up statements
000 
WWUS51 KILN 111727
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
125 PM EDT SUN MAY 11 2008

OHC041-049-111745-
/O.CON.KILN.TO.W.0005.000000T0000Z-080511T1745Z/
FRANKLIN OH-DELAWARE OH-
125 PM EDT SUN MAY 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR SOUTHERN
DELAWARE AND NORTHERN FRANKLIN COUNTIES IN CENTRAL OHIO...

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS 
DANGEROUS STORM WAS LOCATED NEAR DUBLIN ALONG INTERSTATE 270... 
MOVING NORTHEAST AT 39 MPH. A STORM SPOTTER REPORTED A TORNADO ON 
THE GROUND IN WEST JEFFERSON AT 112 PM.  AN OFF DUTY NWS EMPLOYEE IN 
DUBLIN IS REPORTING A WALL CLOUD WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WORTHINGTON AND POWELL.

IN ADDITION...LEWIS CENTER...ALUM CREEK STATE PARK AND GALENA ARE
NEAR THE PATH OF THIS STORM.

IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 4011 8317 4020 8317 4023 8316 4024 8275
      4021 8275 3998 8316 4010 8321
TIME...MOT...LOC 1725Z 227DEG 34KT 4012 8309

$$

RYAN
000 
WWUS51 KILN 111736
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
135 PM EDT SUN MAY 11 2008

OHC041-049-111745-
/O.CON.KILN.TO.W.0005.000000T0000Z-080511T1745Z/
FRANKLIN OH-DELAWARE OH-
135 PM EDT SUN MAY 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR SOUTHERN
DELAWARE AND NORTHERN FRANKLIN COUNTIES IN CENTRAL OHIO...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. AN 
OFF DUTY NWS EMPLOYEE AND LOCAL LAW ENFORCEMENT WERE TRACKING A 
FUNNEL CLOUD NEAR INTERSTATE 270 AND SAWMILL ROAD. THIS DANGEROUS 
STORM WAS LOCATED NEAR POWELL...MOVING NORTHEAST AT 39 MPH.

THIS STORM WILL AFFECT FAR NORTHERN FRANKLIN AND SOUTHERN DELAWARE 
COUNTIES...INCLUDING ALUM CREEK STATE PARK AND GALENA.

IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 4011 8317 4020 8317 4023 8316 4024 8275
      4021 8275 4005 8303 4010 8321
TIME...MOT...LOC 1735Z 227DEG 34KT 4018 8300

$$

RYAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 11, 11:12 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 11, 11:12 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 AM EDT SUN MAY 11 2008

.SYNOPSIS...
A STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK ACROSS THE REGION
TODAY. AFTER THE LOW MOVES EAST...A TROUGH WILL LINGER ACROSS THE
AREA INTO MONDAY. HIGH PRESSURE WILL BUILD IN FOR TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LINE OF STRONG CONVECTIVE STORMS PUSHING E AND NE OF FCST AREA
LATE THIS MORNING AND EARLY THIS AFTERNOON. DO NOT EXPECT THUNDER
IN THE COLD POOL...BUT AVAIALBLE MOISTURE IS STILL HIGH AND
SHOWERS WILL PERSIST AS COLD AIR USHERS IN...WRINGING IT OUT. THE
BEST COLD AIR DOES NOT WORK IN UNTIL THIS EVENING WHEN WINDS TURN
N-NW.

MAIN UPDATE WAS TO LOWER TEMPS IN THE SOUTHWEST THIS AFTERNOON AND
REMOVE THUNDER FOR 3/4 OF CWA. THUNDER WILL QUICKLY EXIT THE
REMAINDER OF CWA EARLY THIS AFTERNOON...BUT WORDING IT THIS WAY IN
THE ZONE FCST MAY PRECLUDE ANOTHER UPDATE. WILL KEEP AN EYE ON ANY
CONVECTION IN THE COLD POOL AND SEE WHERE TEMPS GO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
STACKED LOW PRESSURE SYSTEM OVER REGION AT THE BEGINNING OF THE
PERIOD WILL CONTINUE TO TRANSLATE EAST. EXPECT PRECIPITATION
COVERAGE TO BE LESS BY THIS TIME. BUT MOST LOCATIONS SHOULD STILL
GET MEASURABLE RAINFALL DURING THE EVENING. SO LIKELY TO
CATEGORICAL POPS ARE JUSTIFIED. SHOWERS WILL CONTINUE TO DECREASE
IN COVERAGE OVERNIGHT. WITH A LINGERING TROUGH IN THE AREA ON
MONDAY THERE WILL STILL BE A CHANCE OF SHOWERS PRIMARILY IN
EASTERN ZONES. HIGH PRESSURE WILL THEN BUILD IN MONDAY NIGHT AND
TUESDAY ALLOWING DRIER AIR TO SPREAD OVER THE REGION.

TEMPERATURES WILL BE COOL UNTIL TUESDAY WHEN READINGS WILL
REBOUND. MOS CONSENSUS APPEARED REASONABLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ANOTHER LONG WAVE TROUGH WILL DEVELOPING DURING THE LATTER PART OF
THE WEEK ALTHOUGH A BIT FURTHER TO THE WEST. THIS WILL ALLOW SHORT
WAVES MOVING THROUGH THE TROUGH TO PERIODICALLY LIFT ACROSS THE
REGION. GFS AND ECMWF CONTINUE TO BE IN PRETTY GOOD AGREEMENT THAT
THE FIRST SHORT WAVE WILL MOVE THROUGH THE OHIO VALLEY ON
WEDNESDAY WHICH WILL PUSH A BOUNDARY SOUTH OF THE AREA.
UNCERTAINTY INCREASES AFTER THIS TIME CONCERNING LOCATION AND
TIMING OF SUBSEQUENT WAVES FORMING ON THE BOUNDARY AS ADDITIONAL
UPPER LEVEL ENERGY LIFTS OUT FROM THE MIDWEST TROUGH. AT THIS
POINT THE CHANCE FOR ADDITIONAL RAINFALL THROUGH THE REMAINDER OF
THE WEEK APPEARS TO BE GREATER IN THE SOUTHEAST ZONES AND LESSER
IN THE NORTHWEST. BELOW NORMAL TEMPERATURES...ESPECIALLY FOR
HIGHS...WILL PERSIST THROUGH THE PERIOD.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A FRONTAL BNDRY AND LOW PRESSURE WILL PUSH ACROSS THE REGION TODAY.
SHOWERS WILL CONTINUE.  LOOKING AT CURRENT RADAR TRENDS...SOME
THUNDER WILL SETTLE IN AFTER 14Z...WITH PREVAILING MVFR
VISIBILITIES AND CIGS PERSISTING THROUGH 23Z. SW WINDS WILL GUST
OVER 25 KTS AT TIMES. THE PCPN CONVERGE WILL WANE SOMEWHAT AS
WINDS TURN WNW BEHIND THE LOW AFTER 00Z...STILL GUSTING NEAR 25
KTS AT TIMES.

OUTLOOK...MVFR/IFR CIGS AND VSBYS POSSIBLE INTO MONDAY. TSTM
POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 11, 4:51 AM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT SUN MAY 11 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-120900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
451 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 8:22 AM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
822 AM EDT SUN MAY 11 2008

KYZ089-094>096-111245-
GRANT KY-PENDLETON KY-CARROLL KY-OWEN KY-
822 AM EDT SUN MAY 11 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWEN...CARROLL...
SOUTHWESTERN PENDLETON AND SOUTHERN GRANT COUNTIES THROUGH 845 AM
EDT...

AT 820 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM WORTHVILLE TO 7 MILES SOUTHWEST OF
GRATZ TO 19 MILES SOUTHWEST OF MONTEREY...MOVING NORTHEAST AT 42 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WHEATLEY...GRATZ...SQUIRESVILLE...NEW LIBERTY...MONTEREY...BROMLEY...
OWENTON...GENE SNYDER AIRPORT...GOFORTH...KNOXVILLE...MARCUS AND
MORGAN.
Special weather statement, May 11, 8:52 AM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
852 AM EDT SUN MAY 11 2008

INZ050-111315-
WAYNE IN-
852 AM EDT SUN MAY 11 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
915 AM EDT...

AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ECONOMY...MOVING NORTHEAST AT 53
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
RICHMOND...FOUNTAIN CITY...WHITEWATER AND BETHEL.
Special weather statement, May 11, 10:32 AM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1032 AM EDT SUN MAY 11 2008

OHZ088-111500-
SCIOTO OH-
1032 AM EDT SUN MAY 11 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SCIOTO COUNTY
THROUGH 1100 AM EDT...

AT 1029 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM LUCASVILLE
TO 6 MILES WEST OF FRANKLIN FURNACE...MOVING NORTHEAST AT 52 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
LUCASVILLE...SCIOTOVILLE...WHEELERSBURG...POWELLSVILLE...
SCIOTODALE...PORTSMOUTH REGIONAL AIRPORT...MINFORD...LYRA AND SOUTH
WEBSTER.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

HATZOS
Local storm report, May 11, 11:08 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1108 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     CONNERSVILLE            39.66N 85.14W
05/11/2008                   FAYETTE            IN   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN IN TOWN. ALSO...SOME SHINGLES
            WERE BLOWN OFF A ROOF.

0927 AM     TSTM WND DMG     4 NW BROOKSVILLE        38.72N 84.12W
05/11/2008                   BRACKEN            KY   TRAINED SPOTTER

            TWO POWER POLES WERE SNAPPED OFF. A FEW LARGE LIMBS WERE
            DOWNED. SOME SIDING WAS ALSO TAKEN OFF A HOUSE.

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:42 PM EDTTornado WarningILNDelaware, Franklin48 min

Nearby

Tornado Warnings in Ohio, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.